Indiana, 2022

Flooding in Indiana, May 11 to 15, 2022

May 11 to 15, 2022 · NWS PAH · 2 events in 2 counties and zones

During the first week of the month, two storm systems moved out of the southern Plains. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

During the first week of the month, two storm systems moved out of the southern Plains. Scattered showers and thunderstorms brought around an inch of rain on average, while a few locations received up to 2.5 inches. Rises on the Ohio River were sufficient for some minor flooding in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 4:54 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, May 11, 4:54 PM CST, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
554 PM CDT Wed May 11 2022

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 239 PM CDT Wed May 11 2022

An unseasonably strong 500mb ridge is parked overhead today with its
axis stretching from the Great Lakes to the western Gulf Coast. This
is resulting in another day of record/near record high temperatures
with 2 PM readings ranging from 87-91 degrees. Dew points in
portions of southeast MO and southern IL are in the mid 70s, which
is at or above the 99th percentile for May. This is resulting in
heat index readings in the upper 90s to around 100. Slightly lower
values are observed further to the east, but still rather unusual
for this early in the season.

An isolated shower or storm still can't be ruled out across the east
half of the region the rest of this afternoon, but chances appear
quite low given the ridge overhead.

The upper ridge will gradually break down over the next couple of
days as a large scale upper low off the southeast coast slowly
churns westward to the southern Appalachian region by later Friday.
Thursday will feature more of an easterly flow across our region,
which will bring in much drier air that is currently located over
far east KY. This airmass may struggle to make it more than half way
through our region by Thursday afternoon though. Thus while
temperatures will be within 5 degrees from west to east, dewpoints
will be upwards of 15-20 degrees lower in the Evansville Tri-state
and Pennyrile region of west KY compared to southeast MO. End result
will be a much more pleasant day across our eastern counties. An
isolated shower or storm can't be completely ruled out over
southeast MO during the afternoon, but chances are once again quite
low so have left PoPs silent for now.

Much of the daytime hours on Friday may end up dry, but some
convection may seep into the region from the west as westerly flow
begins to increase in conjunction with shortwave energy across the
Northern Plains. Guidance is hinting at the best chance being
Friday night though, and especially across the west half of the
region.

.LONG TERM...(Saturday through Wednesday)
Issued at 239 PM CDT Wed May 11 2022

There is moderate confidence in a typical summer-time pattern
developing for the weekend and into next week.

The upper ridge will finally give way on Saturday as troughing from
the southeast lifts north and westerly flow impinges on the area
from the Plains. The surface pattern will be weak, so convection
will likely be diurnal and isolated to scattered in coverage. Given
weak wind fields individual storms will be short-lived.

There continues to be considerable spread in the medium range
ensemble guidance with respect to the strength and southwestward
extent of a upper low/trough pushing into Ontario Sunday and then
into the Great Lakes vicinity Monday. The NBM brings an associated
cold front through the area Sunday into Sunday night, but has just
low chance PoPs. While there does seem to be an increasing trend
toward the region drying out for Monday, there is likely to be a
more organized area of convection along and ahead of the front
Sunday. The NBM PoPs seem underdone, and if some better mid and
upper flow can catch up to the front, a few strong to severe storms
are not out of the question.

Assuming that the boundary clears the area Sunday night, Monday
should be dry, with cyclonic west northwest flow aloft over the
region. Unfortunately, we are rapidly approaching summer and
northwest flow is rarely clean and dry for very long. Impulses in
the rather progressive flow could bring showers and storms back into
the region Tuesday and/or Wednesday.

Temperatures will generally remain a bit above normal through the
period.

&&

.AVIATION...
Issued at 554 PM CDT Wed May 11 2022

Areas of scattered diurnal cumulus clouds will dissipate with loss
of daytime heating around 00z. Light southeast winds will become
nearly calm. The overnight hours will be clear. A little patchy fog
cannot be ruled out around sunrise, mainly in srn Illinois and se
Missouri.

On Thursday, scattered cumulus clouds will again form by midday west
of the kevv and kowb taf sites, including kmvn and kpah. Winds will
become east to southeast at 5 to 10 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...DRS
AVIATION...MY
Hazardous weather outlook, May 11, 6:45 PM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
745 PM CDT Wed May 11 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
745 PM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index values will reach into the mid 90s on Thursday
afternoon across southeast Missouri.

A chance of thunderstorms is forecast for all or a portion of the
region Friday afternoon through Sunday night and again on
Tuesday. Locally heavy rainfall and lightning will be the primary
concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
May 11, 10:15 PM CST to May 14, 12:45 PM CST
Where
Warrick County, 2.55 mi SW of Dayville to 1.51 mi WSW of Dayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.929, -87.358

Minor flooding occurred on the Ohio River, affecting mainly low-lying fields.

Flood, Posey

When
May 13, 3:00 AM CST to May 15, 11:00 AM CST
Where
Posey County, Mt Vernon to 1.09 mi SSW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Minor flooding occurred on the Ohio River. Some low-lying fields were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024946, 1024947.